Nebraska, 2019

Hail in Nebraska, May 25, 2019

May 25, 2019 · NWS GID · 1 event in 1 county or zone

A single report of low-end severe hail occurred on this Saturday evening. Around 9 PM CST, an isolated thunderstorm began forming over Webster and Nuckolls county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A single report of low-end severe hail occurred on this Saturday evening. Around 9 PM CST, an isolated thunderstorm began forming over Webster and Nuckolls county. This storm moved northeast, intensified, and briefly produced quarter size hail in Edgar around 930 PM CST. This storm moved into Fillmore county by 10 PM CST. By that time, a few other showers and thunderstorms had developed in a discontinuous arc from McCook to near Hastings with the storm over Fillmore county at the eastern edge of this arc. A mesoscale convective system had been moving northeast across central and eastern Kansas during the late afternoon and early evening. Given the linear organization of the showers and thunderstorms over south central Nebraska, it is possible they were triggered by an outflow boundary or undular bore. Between midnight and 1 AM CST, these showers and storms dissipated.

Low pressure was near Hudson Bay. The associated cold front extended southwest and became stationary from southeast Nebraska through western Kansas to another low near Pueblo. The flow aloft was moderately amplified with west-southwest flow over the central Plains. A longwave trough was along the west coast, and a subtropical high was over the southeast states. Around the time of thunderstorm initiation, surface temperatures were in the upper 60s with dewpoints around 60. With mid-level lapse rates 7.0-7.5 C/km, MUCAPE was around 1500 J/kg. Effective deep layer shear was near 45 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 25, 6:04 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 25, 6:04 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
704 PM CDT Sat May 25 2019

.SHORT TERM...(This evening through Sunday)
Issued at 418 PM CDT Sat May 25 2019

A weak disturbance is moving across the Central Plains this
evening and tonight. A couple rounds of thunderstorms are
possible. The first round has begun in extreme southeast Colorado
and southwest Kansas. This activity is expected to grow and evolve
cluster of storms that moves through north central Kansas and
portions of south central and southeast Nebraska.

Watching the higher-resolution models, the HRRR/NAMNest/NAM and
RAP all show this evolution from western Kansas northeast into
north central Kansas and further northeast into Northeast Kansas
and southeast Nebraska. The models hint at a couple of rounds with
the initial wave moving through this evening and a secondary
round during the overnight hours. How far this activity may spread
northward is the question. Feel the best chance for thunderstorms
will be along and south of I-80...especially south for areas south
of the Nebraska/Kansas state line. With the abundant MUCAPE and
MLCAPE of over 2000 J/KG and 40-50 kts shear, severe storms are
possible...mainly for areas along and south of the NE/KS Border.
These storms could produce large hail up to golf ball size and
damaging winds to 60.

A Flash Flood Watch continues from 7pm tonight to 7am Sunday for
north central Kansas. The ground is saturated and any additional
rain...even another inch or so could cause some flooding and rises
in rivers.

.LONG TERM...(Sunday night through Saturday)
Issued at 418 PM CDT Sat May 25 2019

The active period continues through Tuesday as the upper trough
sits off to the west and multiple disturbances round the base of
the trough until it moves through early in the work week. The next
disturbance moves ejects northward out of the trough Sunday
afternoon. The weak boundary that is draped across the region is
expected to lift northward tonight and early Sunday putting the
whole region in the warm sector. Thunderstorms are expected to
develop in the western High Plains in Kansas Sunday afternoon and
spread northward. Most of the area is in the SPC Day 2 Enhanced
and think that is fairly good with abundant instability and shear.
Low level helicity also increases over northwest Kansas and into
north central Kansas and parts of southwest and south central
Nebraska. With this, a tornado or two is not out of the question.
This activity is expected to lift northward across the heart of
the forecast area during the overnight hours bringing the best
potential for additional rainfall to much of the forecast area.
May see another flood watch for this time period Sunday.

The main disturbance will rotate around the base of the trough
and begin to eject to the northeast for Monday. This disturbance
and upper wave will tighten up the frontal boundary and will bring
another potential for severe thunderstorms as the surface low
moves across the area. The better chances will be along and north
of I-80, but cannot rule it out across the whole area with ample
shear and instability.

Highs through the Holiday weekend will be in the 70s to low 80s.

The upper low will finally move east enough to push the surface
front into eastern Nebraska and Kansas sometime on Tuesday. The
trend has been for this to slow, so the current severe risk which
is just east of the area, could move westward if the front slows.
Something to watch for Tuesday.

Wednesday and Thursday look quieter with the Plains under
northwest flow for a brief period. Temperatures will cool back
down slightly, but most importantly there is a lull in
precipitation.

By the end of the work week, southwesterly flow will return and
another disturbance will cause the chance for showers and
thunderstorms to return for the end of the week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 642 PM CDT Sat May 25 2019

Ceilings will be the toughest to forecast as the two terminals
will be on the northwestern fringe of convection that could move
through this evening and into the overnight. Confidence is quite
low, and could potentially vary quite a bit from hour to hour. The
overall trend into Sunday should be for MVFR ceilings, however.
There is a better chance for storms on Sunday evening, just past
00Z, moving in from the west.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Flash Flood Watch through Sunday morning for KSZ005>007-017>019.

&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Heinlein
Hazardous weather outlook, May 25, 2:35 PM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
335 PM CDT Sat May 25 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
262045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
335 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The chance for thunderstorms will increase this evening,
especially for areas near and south of the Nebraska- Kansas
border, where there is a Marginal to Slight risk of severe storms.
However, a strong storm is possible almost anywhere in the
outlook area. The main threats with any severe storms will be hail
to around golf ball size and wind gusts around 60 MPH.

Locally heavy rainfall is also possible, and a Flash Flood
Watch is in effect this evening and tonight for north central
Kansas, where the overall-heaviest rain is most favored.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An active weather pattern will keep several chances for
thunderstorms in the forecast from Sunday through Tuesday night,
and then again Thursday night into Friday.

There is a decent chance that some storms will be severe,
especially Sunday and Monday...Memorial Day. For each of these
days, the details regarding the exact location and timing of
possible severe storms are still a bit unclear. However, timing
should mainly favor the late afternoon and evening hours, with
large hail and damaging winds the primary threats, along with
heavy rainfall that could cause minor flooding of low- lying
areas, creeks and possibly rivers. Although not expected to be a
major concern, a limited tornado risk could also accompany a few
storms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening, especially near and south of the Nebraska-Kansas border.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, May 25, 7:20 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
820 PM CDT Sat May 25 2019

KSZ006-260200-
Smith KS-
820 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH COUNTY UNTIL 900 PM
CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gaylord, or 28 miles east of Phillipsburg, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smith Center, Lebanon, Gaylord, Harlan and Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3962 9894 3997 9887 3988 9850 3982 9850
      3957 9871 3957 9875
TIME...MOT...LOC 0119Z 198DEG 12KT 3966 9881

Heinlein
Special weather statement, May 25, 7:22 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
822 PM CDT Sat May 25 2019

KSZ006-007-018-019-260200-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
822 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE
COUNTIES UNTIL 900 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborne, or 27 miles west of Beloit, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Osborne, Downs, Cawker City, Portis, Esbon and Ionia.

LAT...LON 3935 9857 3945 9877 3988 9848 3974 9819
TIME...MOT...LOC 0122Z 211DEG 25KT 3947 9862

Heinlein
Special weather statement, May 25, 7:43 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
843 PM CDT Sat May 25 2019

KSZ007-260230-
Jewell KS-
843 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEWELL COUNTY UNTIL
930 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burr Oak, or 28 miles northwest of Beloit, moving northeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mankato, Burr Oak and Esbon.

LAT...LON 3972 9828 3982 9848 4000 9839 4000 9822
      3993 9806
TIME...MOT...LOC 0142Z 210DEG 7KT 3984 9834

Heinlein
Special weather statement, May 25, 8:34 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
934 PM CDT Sat May 25 2019

NEZ086-087-260315-
Thayer NE-Nuckolls NE-
934 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NUCKOLLS AND SOUTHWESTERN
THAYER COUNTIES UNTIL 1015 PM CDT...

At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardy, or 23 miles northwest of Belleville, moving northeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Superior, Hebron, Deshler, Davenport, Hardy, Ruskin, Oak and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9782 4000 9803 4005 9810 4034 9785
      4016 9759
TIME...MOT...LOC 0234Z 220DEG 14KT 4005 9796

Heinlein

The radar

The Grand Island radar (KUEX), 40 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 25, 9:25 PM CST
Where
Clay County, Edgar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.370, -97.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821744.